Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Norman, OK

January 31, 1998Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jan 31, 1998, 3:57 AM CST for Baylor County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 31, 1998, 3:57 AM CST (09:57 UTC)
Expired
Jan 31, 1998, 4:30 AM CST
In force
33 min
Issued by
NWS Norman, OK
Area
Whole counties

County Baylor County, TX

What was reported inside it

TimeReportWhereRemark
Jan 31, 4:00 AM CSTHail 0.88Bomarton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS1 KOKC 311000 RRA
SVROKC
TXC023-311030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CST SAT JAN 31 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 430 AM CST FOR PEOPLE IN THE FOLLOWING COUNTY

IN NORTHWEST TEXAS
     BAYLOR

INCLUDING THE FOLLOWING LOCATIONS
     RED SPRINGS...BOMARTON AND LAKE KEMP

AT 357 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LAKE KEMP...MOVING NORTH 
NORTHEAST AT 20 MILES PER HOUR.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES.
HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROADWAY.

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY.
VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR. SEEK SHELTER
INDOORS...AWAY FROM WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 3:30 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 31, 3:30 AM CST, 27 minutes before
FPUS3 KOKC 310951
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CST SAT JAN 31 1998

FAIRLY WIDESPREAD TRW MOVING THRU N TX COUNTIES INTO SW OK THIS
MORNING WITH A FEW STG TO SVR STMS. UPR SYS MOVING OUT OF NM INTO W
TX SHUD CONT ON TO THE NE TODAY. MOISTR CONTS TO SURGE NWD MAINLY
THROUGH WRN SECS THIS MORNING BUT SHUD SPREAD OVER THE RMDR OFTHE FA
DURING THE DAY. AS UPR SYS APCHS EXPECTED WIDESPREAD RW/TRW TO
SPREAD EWD OVER THE AREA TODAY. EXPECT PRECIP TO END IN THE SW THIS
AFTN AND GRDLY END FROM THE SW OVER MUCH OF THE AREA TONIGHT. WILL
KEEP SOME LO POPS IN THE E FOR A FEW LINGERING SHOWERS SUNDAY
MORNING. CDFNT WORKS ITS WAY INTO WRN SECS LATE TODAY AND THEN THRU
MUCH OF THE AREA TONIGHT AND INTO THE SE SUNDAY. MOS TMPS GENLY IN
THE BALLPARK WITH A FEW MINOR ADJ.

FCSTID = 02
OKC   55  40  51  35 /  80  60  20  10
HBR   58  38  53  32 / 100  20  10  10
SPS   61  42  57  36 / 100  30  10  10
GAG   53  30  49  26 /  80  40  10  10
PNC   56  40  50  33 /  60  80  20  10
DUA   62  50  45  56 /  60  80  30  10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:11 AM CSTSevere Thunderstorm WarningOUNBaylor34 min
Jan 31, 3:39 AM CSTSevere Thunderstorm WarningOUNKnox36 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.